Q. Is it reasonable to assume that if my spouse and I remain monogamous and do not use intravenous drugs, we will be safe from AIDS? We know about autologous blood transfusions, but could we donate blood for our children if they ever needed it? We're concerned because of the number of units of blood that test positive for the AIDS virus. A. It is reasonable to assume you'd be safe from AIDS, mainly because AIDS seems to be transmitted only by intimate contact with an infected person or transfusion of infected blood products. AIDS isn't transmitted by casual contact with AIDS victims. As for intravenous drugs, you don't get AIDS from the drugs themselves -- it's sharing needles with someone who carries AIDS that can give you the infection.

You mention autologous blood transfusion -- donating blood for yourself in preparation for an upcoming operation. This may be one way to assure that blood you receive is free of AIDS, but it's unnecessary, because blood supplies are already being carefully screened. For unexpected operations, autologous transfusion is impossible.

As for your children, you could donate blood for them only if it matched in several ways. This takes more than just having the same blood type, such as A, B, O or AB. In fact, the American Association of Blood Banks, the American Red Cross and the Council of Community Blood Centers have jointly advised against self-selection of blood donors. There is no evidence that blood from donors chosen by patients is safer than blood from volunteer donors.

Although individual cases have been widely publicized, it's rare to get AIDS from a blood transfusion. Only about 2 percent of AIDS victims (about 200 cases) seem to have gotten their disease from a transfusion, and this was before screening for AIDS virus was available. To put things in perspective, about 3 million people receive blood transfusions each year.

In addition, the new test that screens donated blood for the AIDS virus isn't able to distinguish between blood that can transmit the infection and blood that merely indicates an exposure to the AIDS virus in the past. This question isn't yet answered. We may be discarding infection-free blood unnecessarily and frightening donors, who may mistakenly believe they have a smoldering case of AIDS. But it's best to be safe and not use any blood that shows exposure to the AIDS virus. Q. My doctor just started treating me with Eskalith for manic depression. Although he didn't mention this, I read in a medical book that taking this drug for several years can cause abnormal tongue movements and other uncontrollable body movements and that no cure for these effects is yet known. For this reason, I am afraid to take the drug. Your comments, please. A. Eskalith is the brand name for lithium, generally the most effective drug for manic depression. Like many strong remedies for serious health problems, lithium is not without potential adverse effects. I expect that your doctor will want to carefully check your response to it. Your doctor can also measure the amount of lithium in your blood to keep it in a safe range and reduce the chances of serious side effects.

Lithium can cause the following adverse reactions in your nervous system: tremor; muscle twitching; abnormal movements of your tongue, face muscles or arms and legs; slurred speech; and confusion. These usually occur when you have too much lithium in your body, and disappear when the dose is decreased. They tend to develop gradually, so you'll usually have a warning that you're having a bad reaction.

The type of permanent reaction you refer to that doesn't have a cure is called tardive dyskinesia (meaning abnormal movements occurring late in one's course of treatment). This tragic drug complication, fortunately rare, mostly happens in elderly people and those institutionalized because of mental problems. Lithium causes tardive dyskinesia very rarely, if at all. Instead, tardive dyskinesia is mainly caused by antipsychotic medications such as Thorazine, Stelazine, Mellaril and Haldol. Two basic principles of medical treatment apply to their use: 1) the benefit of treatment should outweigh the potential harm, and 2) the patient should understand the pros and cons of therapy. Q. I get a pain in my elbow whenever I lean on it. It lingers for a while afterwards, then goes away by itself. What could this be? A. You may have a type of bursitis that occurs in people who spend a lot of time leaning on their elbows -- while studying or doing office work work, for instance.

Bursitis means inflammation of a bursa (from the Latin world for purse), a small fluid-filled pouch that acts as a shock absorber. Bursas are located at points of pressure or friction in the body.

Irritation from overuse or minor trauma causes inflammation, pain, tenderness and sometimes swelling. For severe bursitis, you may need strong anti-inflammatory drugs or an injection of cortisone. Moderate cases usually respond to ice and aspirin. For milder cases, all you probably need to do is avoid the activity that brought it on.

I'll mention another possible cause of your symptoms, and that's pressure on the ulnar nerve, which runs down your arm, through a groove behind your elbow, and into your hand. When you hit your "funny bone" in your elbow, sending a shock-like tingling up and down your arm, you're actually hitting your ulnar nerve. The tip-off here is that the pain feels like a tingling that often extends into your little finger, which gets its sensation from this nerve. This problem generally goes away by itself when you stop putting pressure on the nerve.